Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 440, NWS Paducah, KY

September 26, 2012Butler County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 26, 2012, 4:11 PM CDT for Butler County, Stoddard County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 4:11 PM CDT (21:11 UTC)
Expired
Sep 26, 2012, 4:45 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butler County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 132 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 4:27 PM CDTHAIL 1.255 Nne Qulin, MOREPORTED AT INTERSECTION OF HIGHWAY AA AND COUNTY ROAD 629 IN BROSELEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KPAH 262111
SVRPAH
MOC023-207-262145-
/O.NEW.KPAH.SV.W.0440.120926T2111Z-120926T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 445 PM CDT.

* AT 407 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF HARVIELL...OR 8 MILES
  SOUTH OF POPLAR BLUFF...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  QULIN...FISK AND DUDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3689 9009 3669 8996 3654 9039 3670 9049
TIME...MOT...LOC 2111Z 243DEG 20KT 3667 9034
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
969 
WWUS53 KPAH 262128
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED SEP 26 2012

MOC023-207-262145-
/O.CON.KPAH.SV.W.0440.000000T0000Z-120926T2145Z/
BUTLER MO-STODDARD MO-
428 PM CDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STODDARD AND EAST CENTRAL BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL
445 PM CDT...

AT 426 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 6 MILES SOUTH OF FISK...OR 11 MILES SOUTHEAST
OF POPLAR BLUFF...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3661 9024 3670 9034 3689 9009 3669 8996
TIME...MOT...LOC 2128Z 246DEG 23KT 3671 9021
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:39 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 26, 3:39 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT WED SEP 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 337 PM CDT WED SEP 26 2012

AS A FRONTAL BOUNDARY/SURFACE TROUGH DROPS SLOWLY SOUTHWARD TOWARD
OUR CWA...SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE TO
PROPAGATE TO THE SOUTH AND EAST THIS AFTERNOON AND OVERNIGHT.

AREAS SOUTH AND EAST OF THE MORNING AND EARLY AFTERNOON CONVECTION
HAVE WARMED UP NICELY...AND THEREFORE HAVE DESTABILIZED NICELY. THIS
COMBINED WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND AMPLE 0-6KM
SHEAR WILL SUPPORT THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE.
THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO OR TWO IS NOT OUT
OF THE QUESTION.

ANY OF THE STRONGER STORMS THIS AFTERNOON COULD ALSO PRODUCE LOCALLY
HEAVY RAINFALL...BUT THE EXPECTED AXIS OF ADDITIONAL RAINFALL SHOULD
BE SOUTH AND EAST OF THE HEAVY RAINFALL LAST NIGHT AND THIS
MORNING...THEREFORE NO PLANS FOR A FLASH FLOOD WATCH AT THIS TIME.

ON THURSDAY THE AFOREMENTIONED BOUNDARY WILL BECOME STATIONARY E-W
ACROSS OUR CWA...AND WILL WAFFLE BACK AND FORTH ACROSS OUR CWA
THROUGH FRIDAY. THIS COMBINED WITH MULTIPLE RIPPLES OF UPPER
LEVEL ENERGY STREAKING ACROSS THE REGION WILL GENERATE CHANCES OF
PRECIPITATION FOR MOST IF NOT ALL OF THE CWA EACH PERIOD.

FRIDAY NIGHT THE BOUNDARY WILL FINALLY GET PUSHED SOUTHWARD BY HIGH
PRESSURE BUILDING INTO THE AREA...SO PRECIP CHANCES WILL DIMINISH
FROM NORTH TO SOUTH DURING THAT PERIOD.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT WED SEP 26 2012

THE LONG TERM APPEARS DRY AS A SLOW MOVING SURFACE HIGH PASSES
ACROSS THE OHIO VALLEY.

WITH EACH SUCCESSIVE MODEL RUN...PRECIP CHANCES GET LOWER FOR
SATURDAY MORNING. WILL HOLD ONTO A SLIGHT CHANCE IN FAR SOUTHERN
COUNTIES SATURDAY MORNING...BUT THE TREND HAS BEEN FOR A QUICKER
ENDING TO THE PRECIP.

GENERALLY CLEAR SKIES ARE EXPECTED THEREAFTER...WITH TEMPERATURES A
LITTLE BELOW NORMAL FOR THIS TIME OF YEAR UNTIL A WARMING TREND
AROUND THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CDT WED SEP 26 2012

VFR CONDITIONS SHOULD PREVAIL EARLY AT ALL SITES ALTHOUGH A
VCSH/VCTS IS POSSIBLE AFTER 20Z. SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE FROM 06Z ON WITH THE POSSIBILITY OF MVFR CIGS AND
VSBYS IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS AOB 10 KTS WILL
BECOME VARIABLE AOB 5 KTS BY 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX....MY
Hazardous weather outlook, Sep 26, 12:58 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT WED SEP 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1258 PM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM NORTHEAST ACROSS
THE WESTERN AND NORTHERN SECTIONS OF THE QUAD STATE REGION. SMALLER
CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
AREA THIS AFTERNOON AND EVENING...HOWEVER THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BECOME SEVERE GENERALLY EAST OF A LINE FROM
MCLEANSBORO TO METROPOLIS ILLINOIS TO MURRAY KENTUCKY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS
THAT BECOME SEVERE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TONIGHT. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT...BUT LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL
BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JP

In the hours before

Special weather statement, Sep 26, 1:13 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CDT WED SEP 26 2012

MOZ100-107>109-261900-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
113 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE...NORTHEASTERN
RIPLEY...SOUTHEASTERN CARTER AND NORTHERN BUTLER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 200 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ABOUT 15 MILES WEST OF POPLAR
BLUFF...MOVING NORTHEAST AT 30 MPH. THE LINE OF STORMS EXTENDED FROM
NEAR HENDRICKSON TO 4 MILES NORTH OF DONIPHAN.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  POPLAR BLUFF...WAPPAPELLO LAKE AREA...BRUSH ARBOR...HARVIELL...
  WILLIAMSVILLE...HENDRICKSON...SHOOK AND ROMBAUER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY
Local storm report, Sep 26, 1:48 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             7 NW POPLAR BLUFF       36.84N 90.50W
09/26/2012  M0.75 INCH       BUTLER             MO   TRAINED SPOTTER

&&

K. SMITH
Local storm report, Sep 26, 2:17 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WAPPAPELLO              36.94N 90.27W
09/26/2012  M0.75 INCH       WAYNE              MO   TRAINED SPOTTER

            DIME SIZE HAIL LASTED APPROXIMATELY TWO MINUTES ON THE
            NORTH END OF LAKE WAPPAPELLO DAM.

&&

K. SMITH
Special weather statement, Sep 26, 2:35 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED SEP 26 2012

ILZ088-089-092-093-MOZ086-087-110-111-262015-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-JOHNSON IL-PULASKI
IL-SCOTT MO-STODDARD MO-UNION IL-
235 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...SOUTHERN UNION...
NORTHWESTERN PULASKI AND WESTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN STODDARD...SCOTT...SOUTHERN CAPE GIRARDEAU
AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 315
PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUTCHTOWN TO
PUXICO...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CAPE GIRARDEAU...CHAFFEE...SCOTT CITY...ORAN...BENTON...BELL
CITY...DONGOLA...TAMMS...THEBES...COMMERCE AND ULLIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MY
Special weather statement, Sep 26, 3:12 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT WED SEP 26 2012

ILZ085-088-089-092>094-262100-
ALEXANDER IL-JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL-WILLIAMSON IL-
312 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALEXANDER...SOUTHERN
WILLIAMSON...EASTERN UNION...NORTHERN PULASKI...NORTHWESTERN MASSAC
AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COBDEN TO TAMMS...
AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...DONGOLA...GOREVILLE...KARNAK...LAKE OF EGYPT
AREA...PULASKI...ULLIN...AND NEW GRAND CHAIN.

MY
Special weather statement, Sep 26, 3:57 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED SEP 26 2012

MOZ109-110-262145-
BUTLER MO-STODDARD MO-
357 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STODDARD AND BUTLER
COUNTIES IN SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVIELL...OR 10 MILES SOUTH OF POPLAR
BLUFF...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  POPLAR BLUFF...FISK AND ROMBAUER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.